|What Causes CD4+ T cell Decline in Fully Suppressed Patients?
Dec 12, 2012
What causes CD4+ T cell decline, over a year or two, in fully suppressed patients.
I'm in my mid-fifties. I've been HIV+ for nearly 25 years. For the first eight years, AZT monotherapy allowed my HIV to "simmer" around 7K-14K copies. I added 3tC, and later switched out the 3tC for ABC (AZT+ABC) and was fully suppressed for another 10-11 years. My CD4+ T cells hovered between 950-1250 on the dual-NRTI therapy. Viral load was ALWAY undetectable when I was taking my dual-NRTI regimen. But, after about 20 years on AZT I needed a break to regain sub-Q fat in my face and to prevent a new employer from realizing that their new-hire was HIV+. So, I took about a 1 year break. My doc extended that break for nearly another year. When my CD4+ T cells fell to (about) 660 cells/mml I asked to try generic AZT and brand name ABC. But, the generic AZT didn't taste like brand-name AZT; and it didn't have the usual side-effects (muscle pain, shaking during cold weather, etc). I quickly failed that "dual"-NRTI therapy, and had to start on Isentress, boosted Reyatz & Sustiva. After a short rash, my viral load became undetectable and my CD4+ T cell rose to about 800. But, over the last year and one half, my CD4+ T cells have falled to under what they were before starting on that very expensive regimen.
Could it be that another virus (CMV) is lowering my CD4+ T cell count? My CD4/CD8 ratio is 1.
What should I try to boost my CD4+ T cell count?
What can I measure (viral load of another virus?) to see what's going on?
I started working-out, three times a week, for 1.5 hours (cardio and weight training). Could that be responsible for the drop.
Or, is this just old age creeping-up on me?
Thanks for your past answers.
| Response from Dr. Wohl
IF your CD4 is now around 800 (I think that is what you are saying), I would not worry, but laud your perfectionism. We all do experience some age related decline in CD4 cells and that could be what is happening here. 800 CD4 cell count is normal.
Another thought is that your break in therapy could have depleted your CD4 pool a bit, making it harder to regain the pre-break levels. I have a patient whose virus was suppressed for years with CD4 cell counts of 1000 or so, then stopped therapy do to evil insurance company issues. He restarted the same meds and again achieved viral suppression but his counts have never gotten back above 500. Breaks in therapy should be avoided.
In other cases where CD4 is actually dropping on HIV therapy despite undetectable HIV RNA, suspicion for HIV-2 must be high. The viral load tests we use do not detect HIV-2. This is not your situation, however.
I would keep doing what you are doing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Causes Rashes On Patients With Hiv?
- Itchy Rash After Touching Rectum Sign Of HIV AIDS
- Jock Itch After Rimming Sign Of HIV AIDS
- Pain In Balls After Rimming Sign Of HIV AIDS
- Psoriasis After Touching Dried Semen Worried I Have HIV
- Rectal Bleeding After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.